MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-18
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the device was not returned, we are unable to perform further root cause analysis and the exact cause of the reported event is unknown.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.No corrective action.Monitoring and trending this type of event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the distal tip lead wire detached during recapture.The detached wire was recaptured with the phenom plus and was successfully removed.Resistance was felt on retrieval.The patient injury occurred.The post angiographic results were good.The devices were prepared and use per the instructions for use (ifu).The patient underwent treatment of a left internal carotid artery (ica), unruptured, saccular aneurysm.The distal landing zone was 3.7 mm and the proximal was 4.1 mm.The vessel anatomy was severe in tortuosity.
 
Additional Manufacturer Narrative
The pipeline flex embolization device and the phenom 27 catheter were returned within a dispenser coil and within a phenom plus catheter.The pipeline flex distal segment was returned within a plastic specimen container.The phenom 27 catheter with the pipeline flex embolization device were removed from within the phenom plus catheter without issue.The pipeline flex pushwire was found protruding from within the phenom 27 catheter hub and the distal tip.No damage was found with the phenom 27 catheter.The pipeline flex pushwire was removed from within the phenom 27 catheter without issue.The pipeline flex distal hypotube does not appear to be stretched and the ptfe shrink tubing was found intact.However, the pipeline flex distal hypotube was found separated proximal to the bumper.The proximal bumper, re-sheathing pad, re-sheathing marker, proximal dps restraints, and dps sleeves were found intact and in good condition.The tip coil appears to be in good condition.The phenom 27 catheter was examined.The phenom 27 catheter was flushed with water and found patent.An in-house mandrel was inserted through the phenom 27 catheter without issue.The phenom 27 catheter was measured and found to within specification.The pipeline flex broken hypotube was sent out for scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) analysis.Per the analysis report, elevated iron (fe), chromium (cr), tin (sn), and oxygen (o) peaks were detected on the fracture surface.Most of the fracture surfaces exhibit corrosion damage.Dimples features indicative of a ductile overload type failure are visible on the left side of the fracture.No other anomalies were observed.Based on the device analysis and reported information, the report of ¿pushwire break/separation¿ was confirmed.Pushwire separation can occur due to certain use conditions such as excessive force and patient vessel tortuosity.It is possible that the vessel anatomy contributed the reported event.However, the cause of the separation could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9665018
Report Number2029214-2020-00097
Device Sequence Number14142371
Product Code OUT
UDI-Device Identifier00847536016446
UDI-Public00847536016446
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2022
Device Model NumberPED-450-18
Device Lot NumberA924638
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2020
Initial Date Received by Manufacturer 01/29/2020
Supplement Date Received by Manufacturer04/22/2020
Initial Report FDA Received Date02/04/2020
Supplement Report FDA Received Date04/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age48 YR